More than 16 drug overdoses reported within 24 hours in Onondaga County
The Onondaga County Health Department said more than 16 people have overdosed on opioids in the span of 24 hours Thursday, according to their overdose tracking system.
The health department attributes the spike to drugs laced with Xylazine, a non-opioid sedative usually used on horses. The National Institute on Drug Abuse describes Xylazine as a "non-opioid" animal tranquilizer that has not been approved for human consumption but is often added to opioids like fentanyl.
According to the health department, a person who overdoses on Xylazine may not respond to the overdose reversal drug Narcan. Xylazine is not a controlled substance, meaning it can be bought as a prescription from a veterinarian.
The drug was recently identified in the Journal of Forensic Science International as an emerging adulterant in abused drugs.